Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 22, NWS Memphis, TN

June 17, 2006Madison County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 17, 2006, 9:20 PM CDT for Madison County, Tennessee. It was in force for 85 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2006, 9:20 PM CDT (02:20 UTC)
Expired
Jun 17, 2006, 10:45 PM CDT
In force
85 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Madison County, TN

The radar

The Memphis radar (KNQA), 103 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 9:20 PM CDTFLASH FLOODJackson, TNFLOODING OF SEVERAL INTERSECTIONS ON HWY 45 BYPASS...WATER IS 1 FOOT DEEP FOR 500 YARDS AT HWY 45 BYPASS AND OLD HICKORY BOULEVARD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2006-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2006-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 180223
FFWMEG
TNC113-180345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
920 PM CDT SAT JUN 17 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 1045 PM CDT

* AT 919 PM CDT...MADISON COUNTY EMERGENCY MANAGEMENT REPORTED THAT 
MAJOR INTERSECTIONS ON THE HIGHWAY 45 BYPASS ARE FLOODED. THE MEDON 
AREA HAS FLOODING ON HIGHWAY 18 AND STEAM MILL FERRY ROAD. THE 
HIGHWAY 45 BYPASS AND OLD HICKORY BOULEVARD IS FLOODED WITH ONE FOOT 
OF WATER FOR ABOUT 500 FEET.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JACKSON...
  BEMIS AND ADAIR.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. TURN AROUND, DONT DROWN

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3575 8865 3548 8866 3541 8899 3574 8901

$$
1 follow-up statement
000 
WGUS74 KMEG 180342
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1041 PM CDT SAT JUN 17 2006

TNC113-180351-
MADISON TN-
1041 PM CDT SAT JUN 17 2006

...THE FLASH FLOOD WARNING FOR MADISON COUNTY EXPIRES AT 1045 PM
CDT...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED OR
EXITED THE WARNED AREA. THUS THE FLASH FLOOD WARNING WILL BE ALLOWED 
TO EXPIRE. 

LAT...LON 3575 8865 3548 8866 3541 8899 3574 8901

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 9:09 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 17, 9:09 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
909 PM CDT SAT JUN 17 2006

.DISCUSSION...

REGIONAL RADAR SHOWS SOLID LINE OF SHOWERS AND THUNDERSTORMS
MOVING ACROSS WEST TN AND NORTH MS THIS EVENING. ADDITIONAL
DEVELOPMENT IS ALSO NOTED ACROSS WESTERN ARKANSAS. RUC DATA SHOWS A
STRONG UPPER VORT NEAR THE ARKLATEX REGION THAT WILL BE MOVING
OVER THE MIDSOUTH TONIGHT. ADDITIONAL REDEVELOPMENT SEEMS POSSIBLE
SO ONLY UPDATE HAS BEEN TO RAISE POPS IN THE EAST WITH RAIN ON THE
DOORSTEP. ALSO HAVE ADJUSTED HOURLY TEMPS DUE TO RAIN COOLED AIR.
TEMPS WILL GENERALLY FLUCTUATE IN THE LOWER 70S FOR THE REMAINDER
OF THE NIGHT.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

VALLE
Hazardous weather outlook, Jun 17, 3:00 PM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SAT JUN 17 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-181000-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
300 PM CDT SAT JUN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

SOUTH WINDS WILL CONTINUE TO PUSH UNSTABLE AND VERY MOIST AIR INTO
THE MID-SOUTH TONIGHT. MEANWHILE...AN UPPER LEVEL DISTURBANCE
CONTINUE TO MOVE THROUGH THE MID-SOUTH. THIS DISTURBANCE COMBINED WITH
DAYTIME HEATING WILL TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE MID-SOUTH THIS EVENING. A FEW STRONG THUNDERSTORMS WITH SMALL
HAIL AND WINDS TO AROUND 40 MPH ARE POSSIBLE. IN ADDITION...LOCALLY
HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL AREA OF LOW PRESSURE WILL MOVE INTO THE MID-SOUTH
FROM THE WEST ON SUNDAY...THEN WEAKEN AND SLOWLY MOVE SOUTHEAST OF
THE AREA BY LATE MONDAY AFTERNOON. THIS SYSTEM WILL INTERACT WITH A
MOIST AND UNSTABLE ATMOSPHERE ACROSS THE MID-SOUTH CAUSING NUMEROUS
TO WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS MAY CONTAIN SMALL
HAIL AND STRONG GUSTY WINDS. IN ADDITION...TOTAL RAINFALL AMOUNTS
MAY TOTAL BETWEEN 1 AND 2 INCHES BY MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Jun 17, 5:42 PM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT SAT JUN 17 2006

MSZ001-TNZ088-172315-
DE SOTO MS-SHELBY TN-
542 PM CDT SAT JUN 17 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO AND SHELBY
COUNTIES.

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING DANGEROUS
LIGHTNING...WIND GUSTS TO 40 MPH...AND VERY HEAVY RAIN WAS LOCATED
FROM 7 MILES NORTH OF FRAYSER TO HERNANDO AT 542 PM CDT...MOVING
EAST AT 20 MPH.

PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING DOWNTOWN
MEMPHIS...AND THE CITIES OF BARTLETT...COLLIERVILLE...GERMANTOWN...
HERNANDO...HORN LAKE...MILLINGTON...OLIVE BRANCH AND
SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Jun 17, 6:36 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
636 PM CDT SAT JUN 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             5 SE BARTLETT           35.16N 89.77W
06/17/2006  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

            IN COMMUNITY OF CORDOVA

0625 PM     TSTM WND GST     5 SE BARTLETT           35.16N 89.77W
06/17/2006  M63 MPH          SHELBY             TN   TRAINED SPOTTER

            IN COMMUNITY OF CORDOVA

&&

DSV
Local storm report, Jun 17, 6:45 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
645 PM CDT SAT JUN 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     4 N GERMANTOWN          35.15N 89.79W
06/17/2006  M59 MPH          SHELBY             TN   TRAINED SPOTTER

            IN COMMUMITY OF CORDOVA

0618 PM     HAIL             5 SE BARTLETT           35.16N 89.77W
06/17/2006  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

            IN COMMUNITY OF CORDOVA

0625 PM     TSTM WND GST     5 SE BARTLETT           35.16N 89.77W
06/17/2006  M63 MPH          SHELBY             TN   TRAINED SPOTTER

            IN COMMUNITY OF CORDOVA

&&

DSV
Local storm report, Jun 17, 7:29 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
729 PM CDT SAT JUN 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     SOUTHEAST MEMPHIS       35.07N 89.88W
06/17/2006                   SHELBY             TN   EMERGENCY MNGR

            A FEW TREES DOWN

0610 PM     TSTM WND DMG     WHITEHAVEN              35.02N 90.03W
06/17/2006                   SHELBY             TN   EMERGENCY MNGR

            TREES DOWN

0615 PM     TSTM WND GST     4 N GERMANTOWN          35.15N 89.79W
06/17/2006  M59 MPH          SHELBY             TN   TRAINED SPOTTER

            IN COMMUMITY OF CORDOVA

0618 PM     HAIL             5 SE BARTLETT           35.16N 89.77W
06/17/2006  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

            IN COMMUNITY OF CORDOVA

0625 PM     TSTM WND GST     5 SE BARTLETT           35.16N 89.77W
06/17/2006  M63 MPH          SHELBY             TN   TRAINED SPOTTER

            IN COMMUNITY OF CORDOVA

0633 PM     TSTM WND DMG     LAKELAND                35.24N 89.73W
06/17/2006                   SHELBY             TN   EMERGENCY MNGR

            TREES DOWN

&&

DSV
Local storm report, Jun 17, 7:54 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
754 PM CDT SAT JUN 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     SOUTHEAST MEMPHIS       35.07N 89.88W
06/17/2006                   SHELBY             TN   EMERGENCY MNGR

            A FEW TREES DOWN

0610 PM     TSTM WND DMG     WHITEHAVEN              35.02N 90.03W
06/17/2006                   SHELBY             TN   EMERGENCY MNGR

            TREES DOWN

0615 PM     TSTM WND GST     4 N GERMANTOWN          35.15N 89.79W
06/17/2006  M59 MPH          SHELBY             TN   TRAINED SPOTTER

            IN COMMUMITY OF CORDOVA

0618 PM     HAIL             5 SE BARTLETT           35.16N 89.77W
06/17/2006  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

            IN COMMUNITY OF CORDOVA

0625 PM     TSTM WND GST     5 SE BARTLETT           35.16N 89.77W
06/17/2006  M63 MPH          SHELBY             TN   TRAINED SPOTTER

            IN COMMUNITY OF CORDOVA

0633 PM     TSTM WND DMG     LAKELAND                35.24N 89.73W
06/17/2006                   SHELBY             TN   EMERGENCY MNGR

            TREES DOWN

0635 PM     TSTM WND DMG     1 S LAKELAND            35.23N 89.73W
06/17/2006                   SHELBY             TN   BROADCAST MEDIA

            3 HOMES DAMAGED ON TALL HICKORY DRIVE...ONE WITH
            SIGNIFICANT ROOF DAMAGE...WINDOWS BROKEN OUT OF SUV

&&

DSV

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:17 PM CDTFlash Flood WarningMEGMadison3 hr
Jun 18, 2:36 PM CDTFlash Flood WarningMEGCarroll, Crockett, Fayette, Gibson, Haywood, Lauderdale and 2 more3 hr
Jun 18, 4:36 PM CDTSevere Thunderstorm WarningMEGHardeman24 min

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.